Alert archive / North Carolina / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 88, NWS Raleigh, NC

May 16, 2011Davidson County, Forsyth County, Guilford County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at May 16, 2011, 6:29 PM EDT for Davidson County, Forsyth County, Guilford County, North Carolina. It was in force for 25 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 16, 2011, 6:29 PM EDT (22:29 UTC)
Expired
May 16, 2011, 6:54 PM EDT
In force
25 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon

Counties Davidson County, NC, Forsyth County, NC, Guilford County, NC

The radar

The Roanoke radar (KFCX), 115 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 16, 6:34 PM EDTHAIL 13 Wsw High Point, NCNICKEL TO QUARTER SIZED HAIL
May 16, 6:45 PM EDTHAIL 15 Nw High Point, NCQUARTER SIZED HAIL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.5 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2011-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2011-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1082 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

294 
WUUS52 KRAH 162229
SVRRAH
NCC057-067-081-162330-
/O.NEW.KRAH.SV.W.0088.110516T2229Z-110516T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
629 PM EDT MON MAY 16 2011

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN DAVIDSON COUNTY IN CENTRAL NORTH CAROLINA
  SOUTHERN FORSYTH COUNTY IN CENTRAL NORTH CAROLINA
  SOUTHWESTERN GUILFORD COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 730 PM EDT

* AT 625 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER THOMASVILLE...OR OVER HIGH POINT...MOVING
  NORTHWEST AT 10 MPH. QUARTER SIZED HAIL IS LIKELY WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  SEDGE GARDEN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE HAIL WILL DAMAGE VEHICLES...WINDOWS AND SOME ROOFS. 

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING...1...8 7 7...6 3 3...6 7 7 2 OR NOTIFY YOUR LOCAL LAW
ENFORCEMENT AGENCY.

&&

LAT...LON 3621 8011 3594 7998 3592 8003 3592 8004
      3587 8006 3585 8012 3607 8036
TIME...MOT...LOC 2229Z 145DEG 9KT 3595 8007

$$

MWS
2 follow-up statements
645 
WWUS52 KRAH 162240
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
640 PM EDT MON MAY 16 2011

NCC081-162249-
/O.CAN.KRAH.SV.W.0088.000000T0000Z-110516T2330Z/
GUILFORD NC-
640 PM EDT MON MAY 16 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN GUILFORD COUNTY
IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA AND 
THE WARNING IS NO LONGER IN EFFECT.

IF YOU OBSERVED SEVERE WEATHER SUCH AS LARGE HAIL...PLEASE CONTACT 
THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE 1...8 7 7...6 3 
3...6 7 7 2...OR NOTIFY YOUR NEAREST LAW ENFORCEMENT AGENCY AND ASK 
THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST 
OFFICE IN RALEIGH.

LAT...LON 3607 8036 3621 8011 3606 8004 3591 8005
      3587 8006 3585 8012
TIME...MOT...LOC 2239Z 145DEG 9KT 3597 8009

$$

NCC057-067-162330-
/O.CON.KRAH.SV.W.0088.000000T0000Z-110516T2330Z/
DAVIDSON NC-FORSYTH NC-
640 PM EDT MON MAY 16 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR SOUTHERN FORSYTH AND NORTHEASTERN DAVIDSON COUNTIES...

AT 634 PM EDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM.  THIS STORM WAS LOCATED NEAR THOMASVILLE...OR NEAR HIGH
POINT...MOVING NORTHWEST AT 10 MPH.

HAZARDS IN THE WARNING INCLUDE...
QUARTER SIZED HAIL.

LOCATIONS IN THE PATH OF THE STORM INCLUDE... KERNERSVILLE...SEDGE
GARDEN...WINSTON-SALEM AND WALKERTOWN.

THIS STORM IS PRODUCING LARGE HAIL CAPABLE OF BREAKING WINDOWS...
DAMAGING ROOFS AND DENTING VEHICLES. STAY INSIDE AWAY FROM WINDOWS
UNTIL THE STORM HAS PASSED.

WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR 
LARGER SIZED HAIL BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE 
AT...1...8 7 7...6 3 3...6 7 7 2.

LAT...LON 3607 8036 3621 8011 3606 8004 3591 8005
      3587 8006 3585 8012
TIME...MOT...LOC 2239Z 145DEG 9KT 3597 8009

$$

MWS
638 
WWUS52 KRAH 162254
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
654 PM EDT MON MAY 16 2011

NCC057-067-162302-
/O.CAN.KRAH.SV.W.0088.000000T0000Z-110516T2330Z/
DAVIDSON NC-FORSYTH NC-
654 PM EDT MON MAY 16 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FORSYTH AND
NORTHEASTERN DAVIDSON COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING AND PRODUCED QUARTER SIZE HAIL 
BETWEEN THOMASVILLE AND HIGH POINT AT AROUND 635 PM HAS 
WEAKENED...AND THE WARNING IS NO LONGER IN EFFECT. 

IF YOU OBSERVED SEVERE WEATHER INCLUDING LARGE HAIL...PLEASE CONTACT 
THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE 1...8 7 7...6 3 
3...6 7 7 2...OR NOTIFY YOUR NEAREST LAW ENFORCEMENT AGENCY AND ASK 
THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST 
OFFICE IN RALEIGH.

LAT...LON 3607 8036 3621 8011 3606 8004 3591 8005
      3587 8006 3585 8012
TIME...MOT...LOC 2252Z 145DEG 9KT 3600 8011

$$

MWS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 1:20 PM EDT, 5 hours 9 minutes earlier.

Area forecast discussion, May 16, 1:20 PM EDT, 5 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
120 PM EDT MON MAY 16 2011

.SYNOPSIS...
AN UPPER UPPER LEVEL LOW WILL APPROACH OUR REGION FROM THE SOUTHWEST
THROUGH TONIGHT...THEN REMAIN NEARLY STATIONARY INTO EARLY
WEDNESDAY. THIS WILL BRING A COOL AND WET PERIOD TO MUCH OF THE AREA
INTO MIDWEEK. THE LOW WILL FINALLY LIFT OUT AND WEAKEN BY LATE IN
THE WEEK BRINGING A WARMING AND DRYING TREND.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1115 AM MONDAY...

SFC ANALYSIS THIS MORNING SHOWED 1002 MB LOW PRESSURE CENTERED OVER
CENTRAL NC...WITH BROAD LOW PRESSURE OVER THE CAROLINAS AND
MID-ATLANTIC. ALOFT...LATEST WV IMAGERY AND RUC ANALYSIS SHOWED AN
IMPRESSIVE H5 LOW OVER GA/AL...EMBEDDED WITHIN A LONGWAVE TROUGH
OVER THE EASTERN CONUS.

TODAY:
THE H5 LOW CURRENTLY OVER GA/AL WILL PROGRESS TO THE GA/SC BORDER BY
00Z THIS EVENING. UPPER FORCING ASSOC/W THIS FEATURE WILL KEEP A
WEAK SURFACE LOW ANCHORED OVER CENTRAL NC THROUGH THE DAY. THE
STRONGEST HEIGHT FALLS ASSOC/W THE H5 LOW WILL REMAIN SOUTH OF
CENTRAL NC TODAY...RANGING FROM 10-30 METERS (STRONGEST SOUTH).
LATEST SPC MESOANALYSIS INDICATES NO/LITTLE MLCAPE ANALYZED OVER
CENTRAL NC AS OF 14Z...WITH SFC DEWPOINTS GENERALLY IN THE UPPER
50S. FURTHER EAST IN COASTAL NC...DEWPOINTS WERE IN THE MID 60S WITH
MLCAPE VALUES OF ~500 J/KG. SBCAPE VALUES RANGED FROM 500 J/KG IN
VICINITY OF THE TRIANGLE TO ~1500 J/KG IN EASTERN NC. FCST SOUNDINGS
FOR THIS AFTERNOON SHOW A MID-LEVEL INVERSION/CAP OVER THE AREA (AS
SEE ON 12Z GSO SOUNDING)...APPARENTLY IN ASSOC/W A SHORTWAVE RIDGE
JUST DOWNSTREAM OF THE H5 LOW OVER GA/AL. COOLING TEMPS ALOFT IN
ASSOC/W THE ADVANCING H5 LOW SHOULD HELP ERODE THE MID-LEVEL
INVERSION THIS EVENING/TONIGHT...EARLIEST (~21Z) IN THE WEST/SW AND
LATEST (03-06Z) IN THE EAST/NE. THE LATEST WRF-NMM SIMULATED REF
PRODUCT INDICATES CONVECTION DEVELOPING OVER CENTRAL NC ~18Z IN
ASSOC/W LOW LEVEL CONVERGENCE AND RELATIVELY WEAK UPPER LEVEL
FORCING DURING PEAK HEATING. WILL CONTINUE TO INDICATE CHANCE POPS
ACROSS THE AREA THIS AFTERNOON. GIVEN THE WEST/NW PIEDMONT IS ON THE
COOL SIDE OF THE SFC LOW WITH A FAIR AMOUNT OF CLOUD COVER
INHIBITING HEATING...AND THE OPPOSITE IN THE COASTAL PLAIN...EXPECT
HIGHS TODAY TO FOLLOW A SIMILAR TREND...RANGING FROM THE LOWER 70S
WEST/NW TO UPPER 70S EAST/SE.

SEVERE THREAT:
GIVEN RELATIVELY WEAK INSTABILITY...BROAD/WEAK UPPER FORCING OVER
CENTRAL NC DURING PEAK HEATING AND EFFECTIVE BULK SHEAR VALUES OF
25-30 KT AT MOST...DO NOT ANTICIPATE MUCH OF AN ORGANIZED SEVERE
THREAT THIS AFTERNOON. -VINCENT

THE UPPER LOW WILL SET UP OVER THE AREA TONIGHT..WITH THE ENTIRE LOW
PRESSURE SYSTEM NEARLY VERTICALLY STACKED.  DRIER AIR ALOFT WRAPPING
AROUND THE LOW INTO EASTERN NC MAY CREATED A SHARP GRADIENT IN
POPS...WITH RAIN LIKELY OVER THE FOOTHILLS/WESTERN PIEDMONT WHERE
VEERING WIND PROFILES AND WARM ADVECTION WILL COMBINE WITH MODEST
UPPER LEVEL DIFFLUENCE IMMEDIATELY DOWNSTREAM OF THE UPPER LOW
CENTER TO KEEP AREAS OF RAIN GOING MOST OF THE NIGHT. LOWS 53-58.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
AS OF 100 PM MONDAY...

THE MID/UPPER LOW IS GENERALLY FORECAST TO MOVE FROM GA INTO CENTRAL
NC BY 12Z TUESDAY THEN WOBBLE OVER THE REGION INTO WEDNESDAY MORNING
BEFORE SHIFTING INTO VA. HARD TO TIME VORTICITY MAXIMUMS WILL BE
PIVOTING AROUND THE UPPER LOW THROUGH THE PERIOD WHICH WILL SUPPORT
PERIODS OF SHOWERS AND ISOLATED THUNDERSTORMS. ONE STRONG VORT MAX
SHOULD BE APPROACHING THE NC/SC BORDER REGION 12Z TUESDAY... THEN
ROTATE NORTH THEN NORTHWEST INTO THE CENTRAL APPALACHIANS LATE
TUESDAY. THEREFORE... SHOWERS MAY BE ONGOING AT 12Z ESPECIALLY
ACROSS THE SOUTH... WITH AT LEAST A CHANCE OF SHOWERS NORTH. THE
SHOWERS AND ISOLATED THUNDERSTORMS WILL SPREAD NORTH AND WEST DURING
THE DAY WITH THE HIGHEST POP (CATEGORICAL) IN THE WEST. WE WILL HAVE
CATEGORICAL POP IN THE EAST AND SOUTH DURING THE MORNING... WITH
LIKELY AGAIN IN THE AFTERNOON. QPF OF 0.25 TO 0.50 CAN BE
EXPECTED... WITH LOCALLY 1 INCH PLUS AMOUNTS ESPECIALLY IN THE NW.
HIGHS MAY HOLD IN THE 50S WEST... RANGING INTO THE LOWER TO MID 70S
SE.

TUESDAY NIGHT AND WEDNESDAY... ADDITIONAL ENERGY ALOFT AND
ASSOCIATED PVA WILL LIFT OVER OUR REGION AS THE MID/UPPER LOW
ROTATES OVER OUR REGION AGAIN... THEN SHIFTING NORTHWARD OVER VA
LATE IN THE DAY. THE MID LEVEL LAPSE RATES ARE FORECAST TO BE IN THE
6.5 TO 7 DEGREE C/KM RANGE LATE TUESDAY LINGERING INTO WEDNESDAY. WE
WILL MAINTAIN LIKELY POP IN THE EAST AND CATEGORICAL IN THE WEST
BOTH PERIODS. PERIODS OF SHOWERS AND ISOLATED THUNDERSTORMS ARE
EXPECTED. PRECIPITABLE WATER VALUES ARE FORECAST TO RANGE AROUND 1
TO 1.25 INCHES WHICH SUPPORTS SOME LOCALLY HEAVY RAIN IN EXCESS OF
AN INCH (MAINLY ALONG AND NW OF THE UPPER LOW TRACK) IN OUR WESTERN
ZONES. LOWS TUESDAY NIGHT 50-60 NW TO SE. HIGHS WEDNESDAY 60-65 NW
RANGING INTO THE MID 70S SE.

THE SEVERE THREAT APPEARS MARGINAL WITH INSTABILITY EXPECTED TO
REMAIN LOW... EXCEPT POSSIBLY ENOUGH CONDITIONAL INSTABILITY TO
SUPPORT FOR A FEW STRONG THUNDERSTORMS DURING DURING THE AFTERNOON
AND EARLY EVENING IN THE EAST. THIS WILL BE DEPENDENT ON BREAKS IN
THE OVERCAST AND TEMPS REACHING WELL INTO THE 70S. WESTERN AREAS
APPEAR THAT THEY WILL BE COOL AND STABLE IN THE LOWER LEVELS BUT MID
LEVEL INSTABILITY WILL SUPPORT SOME ELEVATED THUNDERSTORMS JUST
ABOUT AT ANY TIME INCLUDING OVERNIGHT.

&&

LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/
AS OF 120 PM MONDAY...

THE UPPER LOW IS FORECAST TO GRADUALLY LIFT NORTH OF OUR REGION
WEDNESDAY NIGHT AND THURSDAY. WE WILL HAVE TO WATCH FOR ADDITIONAL
SPOKES OF ENERGY ROTATING AROUND THE BACK SIDE OF THE LOW. A WEAK
SURFACE TROUGH IS FORECAST IN THE LEE OF THE MOUNTAINS INTO THE
PIEDMONT ON THURSDAY... WHICH COULD COMBINE WITH HEATING AND ANY RESIDUAL
UPPER SUPPORT TO HAVE AT LEAST SCATTERED SHOWERS/ISOLATED
THUNDERSTORMS... ESPECIALLY THURSDAY AFTERNOON INTO THE EVENING.
LOWS SHOULD BE 60-65. HIGHS THURSDAY SHOULD WARM INTO THE MID 70S TO
LOWER 80S.

FOR FRIDAY THROUGH MONDAY... RISING UPPER HEIGHTS AND DECREASING
MOISTURE WILL LEAD TO A WARMING AND DRYING TREND. THE CHANCE OF
SHOWERS AND THUNDERSTORMS WILL BECOME ONLY ISOLATED CHANCES
FRIDAY... WITH GENERALLY DRY CONDITIONS EXPECTED SAT-MON. LOWS ARE
FORECAST TO BE IN THE MID TO UPPER 50S FRI-SAT... AND 60-65 SUNDAY
AND MONDAY. HIGHS ARE EXPECTED TO REACH THE LOWER TO MID 80S
FRI-SAT... AND MID TO UPPER 80S SUN-MON.

&&

.AVIATION /18Z MONDAY THROUGH FRIDAY/...
AS OF 1230 PM MONDAY...

24-HR TAF PERIOD:
VFR/MVFR CONDITIONS EXPECTED THROUGH THIS AFTERNOON...WITH IFR/LIFR
CONDITIONS IN LOW CEILINGS LATE TONIGHT. EXPECT CEILINGS THIS
AFTERNOON TO RANGE FROM 2500-5000 FT AGL...WITH ISOLD TO SCATTERED
SHOWERS AND THUNDERSTORMS EXPECTED TO DEVELOP OVER CENTRAL NC
BETWEEN 18-21Z. BRIEF IFR CONDITIONS WILL BE POSSIBLE IN ASSOC/W ANY
SHOWERS OR STORMS. SCATTERED SHOWERS/STORMS WILL PERSIST THROUGH THE
OVERNIGHT HOURS IN ADVANCE OF AN UPPER LEVEL LOW APPROACHING THE
AREA FROM THE SOUTH. THE TAF SITES WITH THE BEST CHANCE FOR
SHOWERS/STORMS WILL BE INT/GSO FOLLOWED BY RDU. AFTER 12Z TUE...
IFR/LIFR CEILINGS MAY LINGER AT THE INT/GSO TAF SITES THROUGH THE
REMAINDER OF THE TAF PERIOD (AND THE REST OF TUESDAY). FURTHER EAST
AT RDU/FAY/RWI...CEILINGS ARE EXPECTED TO IMPROVE TO MVFR IN THE
12-18Z TIME FRAME TUE.

LOOKING AHEAD:
ISOLATED TO SCATTERED SHOWERS/STORMS WILL BE POSSIBLE TUE-THU IN
ASSOCIATION WITH A STALLED UPPER LEVEL LOW OVER THE CAROLINAS AND
MID-ATLANTIC. -VINCENT

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...BADGETT
NEAR TERM...VINCENT/SMITH
SHORT TERM...BADGETT
LONG TERM...BADGETT
AVIATION...VINCENT
Hazardous weather outlook, May 16, 2:58 PM EDT, 3 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
258 PM EDT MON MAY 16 2011

NCZ007>011-021>028-038>043-073>078-083>086-088-089-171900-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
258 PM EDT MON MAY 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON INTO THE
EARLY EVENING. ANY STORMS WILL PRODUCE LOCALLY HEAVY RAIN... GUSTY
WIND TO 35 MPH... AND POSSIBLY SMALL HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED LATE TONIGHT AND
TUESDAY. WHILE MOST AREAS WILL SEE BETWEEN A QUARTER AND A HALF
INCH OF RAIN... LOCALLY OVER AN INCH MAY FALL IN LESS THAN AN
HOUR. URBAN AND SMALL STREAM FLOODING WILL BE POSSIBLE.

BADGETT

In the hours before

Local storm report, May 16, 12:46 PM EDT, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1246 PM EDT MON MAY 16 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0842 PM     TSTM WND DMG     8 WSW HOBBTON           35.15N  78.46W
05/13/2011                   SAMPSON            NC   DEPT OF HIGHWAYS

            MULTIPLE TREES DOWN NEAR MIDWAY ALONG HIGHWAY 421

&&

EVENT NUMBER RAH1100645

ELLIS
Local storm report, May 16, 1:05 PM EDT, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
105 PM EDT MON MAY 16 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1004 PM     TSTM WND DMG     3 WSW WELCOME           35.89N  80.31W
05/13/2011                   DAVIDSON           NC   DEPT OF HIGHWAYS

            MULTIPLE TREES AND POWER LINES DOWN ALONG HIGHWAY 150
            NEAR REEDY CREEK

&&

EVENT NUMBER RAH1100646

ELLIS
Special weather statement, May 16, 4:29 PM EDT, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
429 PM EDT MON MAY 16 2011

NCZ039-162115-
RANDOLPH-
429 PM EDT MON MAY 16 2011

...A STRONG THUNDERSTORM WILL MOVE ACROSS RANDOLPH COUNTY THROUGH 515
PM EDT...

AT 428 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
ULAH...OR ABOUT 3 MILES SOUTHWEST OF ASHEBORO...MOVING NORTHWEST
AT 20 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...TRINITY...AND...
ARCHDALE.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

DEADLY CLOUD TO GROUND LIGHTNING.

&&

LAT...LON 3592 8004 3591 7987 3564 7975 3557 7991
      3572 8006
TIME...MOT...LOC 2028Z 151DEG 18KT 3568 7987

MWS
Special weather statement, May 16, 5:01 PM EDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
501 PM EDT MON MAY 16 2011

NCZ022-023-162200-
ALAMANCE-GUILFORD-
501 PM EDT MON MAY 16 2011

...STRONG THUNDERSTORMS WILL MOVE ACROSS GUILFORD AND ALAMANCE
COUNTIES THROUGH 600 PM EDT...

AT 500 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM UNION RIDGE TO ALAMANCE TO
FOREST OAKS...OR ALONG A LINE EXTENDING FROM 6 MILES SOUTH OF JERICHO
TO BURLINGTON TO 12 MILES NORTHEAST OF RANDLEMAN...MOVING NORTHWEST
AT 10 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...UNION RIDGE...AND...
CLIMAX...GLEN RAVEN...FOREST OAKS...AND...ELON COLLEGE...PLEASANT
GARDEN...GIBSONVILLE...AND...ALTAMAHAW...MCLEANSVILLE.

HAZARDS INCLUDE...
HALF INCH DIAMETER SIZE HAIL.
GUSTY WINDS OF 35 TO 45 MPH.

DEADLY CLOUD TO GROUND LIGHTNING.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

&&

LAT...LON 3625 7934 3597 7944 3590 7956 3591 7976
      3614 7992 3625 7975 3625 7965 3625 7964
TIME...MOT...LOC 2100Z 146DEG 10KT 3620 7941 3603 7949
          3595 7966

MWS
Special weather statement, May 16, 6:17 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
617 PM EDT MON MAY 16 2011

NCZ021-022-038-162315-
DAVIDSON-FORSYTH-GUILFORD-
617 PM EDT MON MAY 16 2011

...STRONG THUNDERSTORMS WILL MOVE ACROSS WESTERN GUILFORD...FORSYTH
AND DAVIDSON COUNTIES THROUGH 715 PM EDT...

AT 615 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM JAMESTOWN TO THOMASVILLE TO
HIGH ROCK...MOVING NORTHWEST AT 15 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...COLFAX...LINWOOD...
KERNERSVILLE...WELCOME...MIDWAY...WALKERTOWN.

HAZARDS INCLUDE...
DIME SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

DEADLY CLOUD TO GROUND LIGHTNING.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

&&

LAT...LON 3584 8049 3583 8046 3586 8042 3585 8039
      3589 8042 3589 8037 3596 8038 3599 8043
      3603 8044 3627 8027 3626 8004 3603 7987
      3592 7996 3592 8005 3580 8005 3558 8021
      3568 8034 3571 8033 3572 8039
TIME...MOT...LOC 2217Z 148DEG 14KT 3604 7999 3590 8009
          3568 8025

MWS

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 4:29 PM EDTSpecial Weather StatementRAHRandolph46 min
May 16, 5:01 PM EDTSpecial Weather StatementRAHGuilford59 min
May 16, 6:17 PM EDTSpecial Weather StatementRAHDavidson, Forsyth58 min
May 16, 7:12 PM EDTSpecial Weather StatementRAHAlamance, Orange63 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.